Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 57, NWS Tucson, AZ

August 9, 2007Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 9, 2007, 4:21 PM MST for Cochise County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2007, 4:21 PM MST (23:21 UTC)
Expired
Aug 9, 2007, 4:45 PM MST
In force
24 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 100 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2225 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 092322
SVRTWC
AZC003-092345-
/O.NEW.KTWC.SV.W.0057.070809T2321Z-070809T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST THU AUG 9 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 445 PM MST

* AT 415 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL... 
  DAMAGING WINDS IN EXCESS OF 60 MPH AND HEAVY RAIN. THIS STORM WAS 
  LOCATED AROUND 10 MILES EAST OF BISBEE ALONG STATE ROUTE 80 AND 
  WAS NEARLY STATIONARY.

LAT...LON 3134 10968 3149 10963 3156 10982 3136 10988

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 092343
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST THU AUG 9 2007

AZC003-092352-
/O.EXP.KTWC.SV.W.0057.000000T0000Z-070809T2345Z/
COCHISE AZ-
442 PM MST THU AUG 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
EXPIRES AT 445 PM MST...

DOPPLER RADAR INDICATED THAT THE STORM EAST OF BISBEE ON STATE ROUTE 
80 HAS WEAKENED BELOW SEVERE LIMITS. MODERATE RAINFALL WILL CONTINUE 
IN THIS AREA THROUGH 530 PM MST. EARLIER HEAVY RAINFALL MAY HAVE 
CAUSED SOME RISES ON THE WASHES.

LAT...LON 3134 10968 3149 10963 3156 10982 3136 10988

$$

JRG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:10 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 9, 2:10 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST THU AUG 9 2007

.SYNOPSIS...MOISTURE WILL INCREASE ACROSS SOUTHEAST ARIZONA INTO THE
WEEKEND AS A FAVORABLE FLOW RETURNS. THUS EXPECT THE DAILY CYCLE OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK. DAYTIME
HIGH TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL INTO EARLY
NEXT WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 35-55 DBZ ECHOES OVER
ERN SANTA CRUZ AND PORTIONS OF WRN COCHISE COUNTIES AT 2105Z.
STRONGEST CELLS WERE VICINITY SONOITA...PARKER CANYON LAKE...AND THE
DRAGOON MTNS. OTHER STRONG CELLS WERE DETECTED OVER NRN SONORA SE OF
KOLS AND NEAR THE FAR SE AZ/SW NM BORDER REGION. CELL MOVEMENT WAS
GENERALLY NW AROUND 10 KTS. THE REST OF SE AZ WAS VOID OF PRECIP
ECHOES. SATELLITE IMAGERY INDICATED CYCLONIC CIRCULATION FEATURE
MOVING NWWD OVER E CENTRAL SONORA.

BASED ON SATELLITE IMAGERY AND RADAR TRENDS...HAVE OPTED TO INCREASE
POPS INTO LOW-CHANCE CATEGORY THIS EVENING FROM THE TUCSON VICINITY
SEWD. GIVEN THE DRIER NEAR-SURFACE ENVIRONMENT...POTENTIAL FOR WIND
GUSTS TO AROUND 45 KTS OR SO MAY OCCUR EARLY THIS EVENING ASSOCIATED
WITH THE STRONGEST TSTMS. OTHERWISE LOCALLY HEAVY RAINFALL ALSO A
THREAT FROM THE STRONGEST CELLS. PER COORD WITH WFO PSR...ALSO OPTED
TO INTRODUCE SLIGHT CHANCE OF SHOWERS/TSTMS AFTER MIDNIGHT ALL ZONES
WITH BELIEF THAT CONVECTIVE COMPLEX DEVELOPS JUST SOUTH OF THIS
FORECAST AREA THIS EVENING.

MOISTURE EXPECTED TO INCREASE ACROSS SE AZ FRI AS GENERALLY SELY
MID-LEVEL FLOW PREVAILS. 09/12Z GFS STILL SIMILAR WITH REGARD TO
PREVIOUS SOLUTIONS IN THAT FRI AND PERHAPS SAT MAY BE A FAIRLY
ACTIVE CONVECTIVE PERIOD. ONE SCENARIO IS FOR LARGE CONVECTIVE
COMPLEXES TO DEVELOP OVER NRN SONORA DURING THE LATE AFTERNOON AND
EVENING PERIODS...AS MENTIONED ABOVE PERHAPS AS EARLY AS THIS
EVENING...WITH CONVECTIVE OUTFLOWS ADVANCING NWD AND SUBSEQUENTLY
PRIMING THIS FORECAST AREA FOR LARGER UPSWING IN CONVECTIVE ACTIVITY
EITHER FRI OR SAT. THUS HAVE TRENDED POPS UPWARD FRI AND SAT INTO
THE CHANCE CATEGORY MAINLY CENTRAL/ERN SECTIONS.

UPPER HIGH TO BE CENTERED OVER THE CENTRAL ROCKIES/CENTRAL CONUS
PLAINS REGION LATER THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK.
09/12Z GFS DEPICTED SOME SEMBLANCE OF INVERTED-TROUGH FEATURE
BRUSHING THE AREA SUN NIGHT FOR POTENTIAL UPSWING IN ACTIVITY. HARD
TO DETERMINE AT THIS TIME THOUGH WHICH DAY...OR DAYS...DURING THE
LATTER PART OF THE FORECAST PERIOD WILL BE POTENTIALLY UP-DAYS...OR
DOWN-DAYS. SO FOR NOW WILL MAINTAIN INHERITED SLIGHTLY BELOW NORMAL
CLIMO POP FORECASTS FOR NOW.

DAYTIME MAX TEMPS EXPECTED TO BE EITHER NEAR OR SLIGHTLY ABOVE
NORMAL THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION...SCATTERED TSTMS THIS EVENING GENERALLY EAST OF A
GLOBE-RED ROCK-KITT PEAK LINE. CIGS ASSOCIATED WITH CB/S WILL
GENERALLY BE AROUND 6-8KFT AGL...THOUGH CIGS AS LOW AS 2-3KFT AGL
WITH THE STRONGEST TSTMS. BELIEVE BULK OF SHRA/TSRA WILL END BY
AROUND 10/06Z OR SO...ALTHOUGH ISOLATED -TSRA MAY YET OCCUR KTUS
VICINITY WWD UNTIL AROUND 10/12Z. SCT-BKN CLOUD DECK ABOVE 12KFT AGL
AFTER 10/06Z INTO FRI MORNING. AVIATION DISCUSSION NOT UPDATED FOR
TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:33 PM MSTAreal Flood AdvisoryTWCCochise117 min
Aug 9, 4:15 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Aug 9, 4:50 PM MSTFlash Flood WarningTWCCochise85 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.